CSN Login
Members Online: 11

Cervical Cancer treatment

ahende9
Posts: 7
Joined: Mar 2010

Hi everyone,

I am a 31 y.o. female, with 2 small children (20 months and 5.5 y.o.) Just before the holidays 2009, I was diagnosed with head and neck cancer. I fought that battle with 6 aggressive rounds of chemo. Once that was complete, I continued to get a weekly infusion of Erbitux with the hopes that it would keep things stable and use as a maintenance. The second week of Jan 2011, I got the "all clear" sign from my full body CT scans. Only to find out from my OB less than 2 weeks later that it was a bit of a false celebration. I was then diagnosed with cervical cancer. I wanted to reach out and find out more information about the treatment plan/side effects from it that many of you may have experienced. My doctor said that my tumor was too large for a hysterectomy at this point so we will be doing 6 weeks of radiation with a weekly dose of cisplatin. After that, we will do 2 sessions of the internal radiation. I have been told that the main side effects I will experience are fatigue and diarhea. Is this fairly accurate? I am really unclear about the internal radition and all those side effects, but have a feeling that it's not a pleasant experience. This time, I plan to work through my treatment and hope that it will be a good distraction for me.

This has been an overwhelming last year and I'm a bit disappointed to have to go down this road again so soon. I am very optomistic and feel that this is just another battle that I will have to overcome. I have a lot to fight for and waking up to see my 2 children each day reminds me of that. I appreciate any help or advice any of you have for me. We are the best people to seek advice from since we are the ones who have gone through this all!

-Angie

beckyracn's picture
beckyracn
Posts: 323
Joined: May 2009

Angie,
I am so sorry to see this ugly dragon has popped back into your life! You sound ready to fight again, which is a very good sign. You have two great reasons to beat this!
The treatment you have described is accurate. All of us experience different side effects, but the two of which you are aware are the most common they tell us about in advance. The fatigue comes on slowly and leaves slowly. I have never been a peson that could fall asleep quickly, but I found myself falling into a deep sleep instantly, for hours, just to wake up for a short while and it would happen again. In the second week of radiation I started to experience the heartburn...they have a pill for that. My gi tract went more towards constipation rather than the diarrhea, but did bounce back and forth between the two for a while.
The Cisplatin was really hard on me. It took many weeks before we finally found a combination of meds to help with the nausea. It never totally went away, but did decrease to a minimal level. It also damaged my inner ears and the vertigo and tinnitis were wicked.
Then the chemo brain hit. I would get lost driving places I had driven for years. Sticky notes became my best friend. I lost the ability to talk correctly, would forget how to say what I wanted or the words would come out all mixed up. I lost the ability to spell. For me it was very scary...like having alzheimers and knowing it.
Many of these side effects have decreased to a point thats tolerable and it's been over two years since tx ended.
The internal treatments were a little invasive, but my doc and her nurses were wonderful and made the whole experience the best in this situation.
I wish you luck through all this, especially trying to work through it all. I hope you have a great support team by your side.
((HUGS))

ahende9
Posts: 7
Joined: Mar 2010

Thanks Becky! This really helps! The chemo cocktail that I was given last time included Cisplatin, so I do have a little undertanding of what it may do. However, I will be getting a much lower dose, but more frequently so it will be different. I also experienced a little bit of the chemo brain. For me, I often would forget what I was saying in the middle of a sentence or story. It really helps to be able to get the "inside scoop" from you and others who have experienced this.

Thanks again and have a great day!!

Angie

beckyracn's picture
beckyracn
Posts: 323
Joined: May 2009

Angie,
Having had previous experience, at least you have some idea what your getting in to. Not a great prospect, but I wish I had found this board earlier and had had some idea/knowledge as to what to expect from treatment. My docs told me little to nothing. I've talked to other women who've gone through this treatment and breezed right through it. I hope you are one of those. Come back and we can forget what we're staying to each other together:)
Becky

packf
Posts: 2
Joined: Feb 2011

Hi! I'm a 40 year old whom has ust finnished treatment for cervical cancer that I could not have a surgery to remove due to the size and location of the tumors. I recieved 5 weeks of external radiation, 6 chemo treatments with cisplatin, and 5 internal treatments. The diarriah will be bad but your physician should be able to help yopu control that. I am still somewhat fatigued and my last treatment was 2 weeks ago. ( Look on the bright side.....with this chemo you will get to keep your hair)

The inteernal radiation is uncomfortable, and can be painful at times but if you relax it goes alot easier. It actually sounds worse that it is. Or at least that's the way it was for me.

I wish you all the luck!!!!!!!!!!!!

kelly33
Posts: 3
Joined: Mar 2011

Angie, everyone's reaction to radiation is different. I had internal and external radiation with a dose of Cisplatin back in the spring of 09. I didn't have diarreah. I was extremely tired and had some nausea. It was funny, the radiation people blamed it on the chemo and the chemo nurses blamed the nausea on the radiation. Now that I am undergoing chemo again for recurrent cervical, I believe that nausea was from the radiation. I am a little concerned they are giving you cisplatin again. It is the standard but I wonder how affective it will be since you have been exposed to it before. They aren't giving me cisplatin my second time around for this reason. I wish you luck in trying to work. I had a 5 month-old at that time and needed to take a nap everyday. Good Luck with your treatments.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network